Answers about exercise & heart failure, steroids & osteoporosis, and hip bursitis.
A Several studies have found that supervised exercise can benefit people with mild-to-moderate heart failure.
For example, a review of 19 clinical trials, published in April in the Cochrane Database of Systematic Reviews, concluded that in patients with mild-to-moderate heart failure, exercise may improve quality of life and reduce hospital admissions for heart failure, without increasing the risk of death from all causes. The trials included a total of 3,647 patients (mostly white men), most of whom engaged in low-risk aerobic exercise, such as walking or cycling.
So, follow your cardiologist's advice about exercise. Ask for a referral to a cardiac rehabilitation specialist, who can develop an exercise plan to match your condition and your abilities.
Q My doctor prescribed a corticosteroid drug, but I understand that these medications can cause osteoporosis. How big of a concern is this for men?
A Corticosteroids are used to treat inflammatory diseases, such as rheumatoid arthritis, asthma and inflammatory bowel disease. Although effective at reducing pain and inflammation, the drugs, when taken frequently or commonly, may cause osteoporosis as a side effect, partly because they trigger declines in calcium and (in men) testosterone. The result is increased bone loss and a greater risk of fractures. The increased risk is generally associated with systemic corticosteroids, not the steroids injected into joints to ease pain.
Although osteoporosis occurs more commonly in women, steroid-induced osteoporosis is a serious concern for anyone, especially elderly men, so you'll need to take precautions. If you smoke, talk to your doctor about ways to quit, and reduce your alcohol consumption.
If you'll be on corticosteroid therapy for longer than three months, your doctor may recommend a bone density test to measure your bone health at the start. You'll also take calcium and vitamin D supplements, and you may need a bisphosphonate drug (Actonel and Fosamax are examples) to boost your bone density. Additionally, if you are deficient in testosterone, your physician may recommend testosterone replacement therapy.
Q My hip and upper thigh hurt. Someone suggested that it might be bursitis. What is this condition?
A Bursitis occurs when a fluid-filled sac (bursa) becomes swollen and inflamed. These sacs are located throughout your body--particularly in the shoulder, hip, knee, elbow and heel--and serve as cushions between your bones and soft tissues. Hip bursitis is one of the leading causes of hip pain.
You may have trochanteric bursitis, inflammation of the bursa overlying the bony point of the hip (trochanter). The pain from this condition typically extends to the outer thigh and is usually worse at night, when lying on the affected hip, when rising from a seated position, or after excessive walking or stair climbing. The condition may result from overuse, an injury, spine problems, unequal leg lengths, bone spurs or calcium deposits.
You can benefit from losing weight, stretching and strengthening your hip muscles, and wearing proper footwear (including a shoe insert if your leg lengths are unequal). Practice other simple lifestyle measures, such as not sleeping on your affected hip and avoiding other activities that worsen your symptoms.
Ice, rest and nonsteroidal anti-inflammatory drugs, such as Advil, Motrin or Aleve, can reduce inflammation and pain. Injections of a corticosteroid drug also may ease symptoms and provide permanent relief. In rare cases, surgical removal of the bursa is necessary.
Richard S. Lang, M.D., M.P.H., F.A.C.P.
Vice Chairman, Cleveland Clinic
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||ASK DR. LANG|
|Publication:||Men's Health Advisor|
|Date:||Sep 1, 2010|
|Previous Article:||Headlines & your health: cardiac safety may differ among NSAID pain relievers.|
|Next Article:||Gain control of hypertension and lower your health risks: home monitoring, medications and lifestyle modifications can help you rein in high blood...|